Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Brownsville, TX

July 20, 2005Brooks County, Jim Hogg County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 20, 2005, 4:57 PM CDT for Brooks County, Jim Hogg County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 4:57 PM CDT (21:57 UTC)
Expired
Jul 20, 2005, 6:00 PM CDT
In force
63 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Brooks County, TX, Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 140 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 202158
FFWBRO
TXC047-247-202300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
457 PM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BROOKS COUNTY IN DEEP SOUTH TEXAS
  NORTHERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITY OF HEBBRONVILLE

* UNTIL 600 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THESE     
  THUNDERSTORMS ARE MOVING TO THE WEST NORTHWEST AT AROUND 35 TO 40  
  MPH AND ARE PRODUCING RAINFALL RATES OF 2 TO 3 INCHES AN HOUR.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 2712 9896 2706 9842 2736 9855 2737 9881
      2728 9881 2727 9898

$$

BC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:30 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
330 PM CDT WED JUL 20 2005

.DISCUSSION...RAIN SHIELD ASSOCIATED WITH TROPICAL STORM EMILY NOW
GRADUALLY SHIFTING FROM EAST TO WEST OVER DEEP SOUTH TEXAS. RAIN
CHANCES THIS AFTERNOON THROUGH TONIGHT WILL OBVIOUSLY FOLLOW A
SIMILAR PATTERN. THURSDAY THROUGH FRIDAY...SLIGHT CHANCE TO CHANCE
OF SHOWERS AND THUNDERSTORMS EXPECTED AS TROPICAL MOISTURE LEFT IN
THE WAKE OF EMILY AND DAYTIME HEATING COMBINE TO PRODUCE RAIN. AFTER
SEA BREEZE FRONT RAINFALL ON SATURDAY...THE PASSAGE OF A TROPICAL
WAVE THROUGH THE BAY OF CAMPECHE WILL SPARK AN INCREASED CHANCE OF
RAIN FOR THE BRO CWFA ON SUNDAY. DRIER WEATHER CONDITIONS EXPECTED
NEXT MONDAY THROUGH THE MIDDLE OF NEXT WEEK. SIGNIFICANT RAINS OVER
DEEP SOUTH TEXAS THE PAST 24 HOURS WILL HELP TO KEEP TEMPERATURES AT
NEAR TO BELOW NORMAL LEVELS ON THURSDAY...BUT QUICKLY REBOUNDING TO
NEAR TO ABOVE NORMAL LEVELS FRIDAY THROUGH THE REMAINDER OF THE
FORECAST.
&&

.MARINE...MSAS SURFACE ANALYSIS INDICATED STRONG EAST WINDS ACROSS
THE COASTAL WATERS THIS AFTERNOON. SEAS WERE NEAR 18 FEET WITH A
PERIOD OF 11 SECONDS AND WINDS WERE EAST NEAR 25 KNOTS GUSTING TO
NEAR 30 KNOTS AT BUOY020. HIGH WINDS AND SEAS WILL CONTINUE THIS
EVENING AS EMILY CONTINUES MOVING INLAND AND WEAKENS ACROSS
NORTHEAST MEXICO. MORE MODERATE WINDS AND SEAS ARE EXPECTED THURSDAY
THROUGH THE END OF THE WEEKEND AS HIGH PRESSURE REGAINS CONTROL OF
THE WEATHER PATTERN OVER THE WESTERN GULF OF MEXICO.
&&

.AVIATION...CEILING AND VISIBILITIES WERE BEGINNING TO IMPROVE THIS
AFTERNOON AS RAIN BANDS ASSOCIATED WITH EMILY CONTINUE TO MOVE
WESTWARD AS EMILY CONTINUES MOVING INLAND AND WEAKENS ACROSS
NORTHEAST MEXICO. WINDS WERE EAST 20 TO 25 KNOTS WITH GUSTS TO NEAR
35 KNOTS ACROSS THE LOWER RIO GRANDE VALLEY. MVFR CONDITIONS
EXPECTED TO DEVELOP TONIGHT WITH A FEW BANDS OF SHOWERS MOVING
ACROSS SOUTHERN AND WESTERN PORTIONS OF DEEP SOUTH TEXAS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES......
TORNADO WATCH THROUGH 7 PM CDT WEDNESDAY...TXZ248>257.
FLASH FLOOD WATCH THROUGH 6 PM CDT WEDNESDAY...TXZ248>257.
SMALL CRAFT ADVISORY...GMZ130-150-155-170-175.
&&

SYNOPTIC/GRIDS...66
MARINE/AVIATION...61
MESO...CAMPBELL/SPEECE
Hazardous weather outlook, Jul 20, 10:23 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1023 AM CDT WED JUL 20 2005

TXZ248>257-210000-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1023 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

A TROPICAL STORM WARNING IS IN EFFECT FOR THE LOWER TEXAS COAST FROM
PORT MANSFIELD TO THE RIO GRANDE RIVER TODAY. AN INLAND TROPICAL
STORM WARNING IS IN EFFECT FOR HIDALGO AND STARR COUNTIES IN DEEP
SOUTH TEXAS TODAY. PLEASE REFER TO THE LATEST HURRICANE LOCAL
STATEMENT FOR DETAILS REGARDING HURRICANE EMILY. A TORNADO WATCH IS
IN EFFECT UNTIL 7 PM THIS EVENING...AND A FLASH FLOOD WATCH IS IN
EFFECT FOR ALL OF DEEP SOUTH TEXAS THROUGH 1 PM THIS AFTERNOON.
A GALE WARNING IS IN EFFECT FOR THE LOWER TEXAS GULF WATERS FROM
BAFFIN BAY TO PORT MANSFIELD. A HIGH WIND WARNING IS IN EFFECT FOR
ZAPATA...BROOKS...JIM HOGG AND KENEDY COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO
THE WEEKEND AS TROPICAL MOISTURE OVER THE WESTERN GULF OF MEXICO
MOVES INTO DEEP SOUTH TEXAS IN THE WAKE OF HURRICANE EMILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

SPEECE

In the hours before

Local storm report, Jul 20, 12:47 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1247 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TORNADO          MCALLEN                 26.22N 98.24W
07/20/2005                   HIDALGO            TX   BROADCAST MEDIA

            PUBLIC REPORTED TORNADO FROM S 23RD STREET IN MCALLEN
            RELAYED BY CH4 TV METEOROLOGIST

&&

KMV
Local storm report, Jul 20, 1:49 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
149 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      MCALLEN                 26.22N 98.24W
07/20/2005                   HIDALGO            TX   EMERGENCY MNGR

            HEAVY RAINFALL GENERATED BY RAINBAND SQUALL FROM
            HURRICANE EMILY CAUSED ROADWAY NEAR NOLANA AND 10TH
            STREET TO BE FLOODED.

&&

KMV
Local storm report, Jul 20, 2:09 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
209 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TORNADO          MISSION                 26.21N 98.32W
07/20/2005                   HIDALGO            TX   BROADCAST MEDIA

            PUBLIC REPORT OF WEAK TORNADO AT GLASSCOCK AND 495
            RELAYED BY CH4 TV METEOROLOGIST.

&&

KMV
Special weather statement, Jul 20, 3:22 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
322 PM CDT WED JUL 20 2005

TXZ248>250-252-253-210000-
BROOKS-HIDALGO-JIM HOGG-STARR-ZAPATA-
322 PM CDT WED JUL 20 2005

...A TORNADO WATCH IS IN EFFECT FOR THE WESTERN PORTIONS OF DEEP
SOUTH TEXAS...

THE NATIONAL WEATHER SERVICE IS MAINTAINING A TORNADO WATCH FOR
PORTIONS OF DEEP SOUTH TEXAS UNTIL 7 PM CDT THIS EVENING. THE
WATCH INCLUDES THE COUNTIES OF BROOKS...HIDALGO...JIM HOGG...
STARR AND ZAPATA. SOME CITIES INCLUDED IN THE WATCH ARE FALFURRIAS...
HEBBRONVILLE...ZAPATA...MCALLEN...WESLACO AND RIO GRANDE CITY.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO OCCUR
IN OR NEAR THE WATCH AREA. IF TORNADOES DO IN FACT DEVELOP OR ARE
SPOTTED...THEN A TORNADO WARNING WILL BE ISSUED.

BANDS OF THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE WESTERN
SECTIONS OF DEEP SOUTH TEXAS AS HURRICANE EMILY MOVES FURTHER INLAND
OVER NORTHEASTERN MEXICO. ISOLATED TORNADO PRODUCING THUNDERSTORMS
WILL BE POSSIBLE AS THESE THUNDERSTORM BANDS PUSH FURTHER NORTH OVER
THE REGION THROUGH 7 PM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY SEVERE WEATHER THREAT.

SPEECE
Local storm report, Jul 20, 4:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
451 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            GARCIASVILLE            26.33N 98.72W
07/20/2005                   STARR              TX   PUBLIC

            STREET FLOODING REPORTED IN GARCIASVILLE.

&&

TRS

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:32 AM CDTTornado WarningBROWillacy43 min
Jul 20, 5:24 AM CDTFlash Flood WarningBROHidalgo96 min
Jul 20, 7:02 AM CDTTornado WarningBROCameron43 min
Jul 20, 8:09 AM CDTTornado WarningBROHidalgo41 min
Jul 20, 8:44 AM CDTTornado WarningBROJim Hogg33 min
Jul 20, 10:01 AM CDTTornado WarningBROJim Hogg34 min
Jul 20, 11:40 AM CDTTornado WarningBROJim Hogg40 min
Jul 20, 11:43 AM CDTTornado WarningBROHidalgo47 min
Jul 20, 11:51 AM CDTTornado WarningBROBrooks30 min
Jul 20, 12:00 PM CDTTornado WarningBROKenedy30 min
Jul 20, 12:26 PM CDTFlash Flood WarningBROHidalgo4 hr
Jul 20, 12:34 PM CDTTornado WarningBROHidalgo26 min
Jul 20, 12:36 PM CDTTornado WarningBROJim Hogg33 min
Jul 20, 1:00 PM CDTFlash Flood WarningBROCameron3 hr
Jul 20, 1:08 PM CDTTornado WarningBROHidalgo40 min
Jul 20, 1:27 PM CDTTornado WarningBROZapata36 min
Jul 20, 1:52 PM CDTFlash Flood WarningBROStarr3 hr
Jul 20, 2:38 PM CDTFlash Flood WarningBROStarr3 hr
Jul 20, 3:17 PM CDTTornado WarningBROJim Hogg, Zapata28 min
Jul 20, 4:02 PM CDTTornado WarningBROJim Hogg36 min
Jul 20, 5:15 PM CDTTornado WarningBROJim Hogg15 min
Jul 20, 5:53 PM CDTFlash Flood WarningBROBrooks, Jim Hogg37 min
Jul 20, 6:50 PM CDTTornado WarningBROJim Hogg, Starr, Zapata25 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.